Digital ischemic events related to gemcitabine: Report of two cases and a systematic review
Background. Gemcitabine is a potent cytotoxic agent used in the treatment of many solid tumours, sarcomas and lymphomas. Vascular toxicity and thrombotic events related to gemcitabine seem to be underreported.
Case report. We report two cases of gemcitabine related digital ischemic events.
Case 1. A 65-year-old man was given the first-line treatment with gemcitabine for the advanced adenocarcinoma of pancreas. After four weekly doses of gemcitabine (total dose 4000 mg/m2) he presented with Raynaud's like phenomenon and ischemic fingertips necrosis in five digits of both hands. Symptoms resolved in all but one digit after stopping chemotherapy and treatment with iloprost trometamol infusion.
Case 2. A 77-year-old man, ex-smoker, was administered a combination of gemcitabine and cisplatin as the first-line treatment for the locally advanced bladder cancer. After 4 cycles of the treatment (total dose of gemcitabine 4000 mg/m2) the patient suffered digital ischemia and necrosis on two digits of a right leg. Arteriography revealed preexisting peripheral arterial occlusive disease (PAOD) of both legs with very good peripheral collateral circulation and absent microcirculation of affected two digits. The gemcitabine treatment was stopped and the patient was treated with iloprost trometamol infusion and percutaneous transluminal angioplasty with dilatation of the right superficial femoral artery. Digital changes resolved without consequences. Severe thrombocytosis (platelet count 1211 × 109/L) might have also contributed to the ischemic digital event in the second case.
Conclusions. Digital ischemic events associated with gemcitabine chemotherapy seem to be more common in patients with tobacco-associated cancers, especially when used in combination with platinum salt. The treatment with gemcitabine in patients with evolving Raynaud's phenomenon and/or preexisting PAOD should be done with caution.
Debevec L, Jeric T, Kovac V, Bitenc M, Sok M. Is there any progress in routine management of lung cancer patients? A comparative analysis of an institution in 1996 and 2006. Radiol Oncol 2009; 43: 47-53.
Kovač V, Smrdel U. Meta-analyses of clinical trials in patients with non-small cell lung cancer. Neoplasma 2004; 51: 334-40.
Izzedine H, Isnard-Bagnis C, Launay-Vacher V, Mercadal L, Tostivint I, Rixe O, et al. Gemcitabine-induced thrombotic microangiopathy: a systematic review. Nephrol Dial Transplant 2006; 21: 3038-45.
Kyung RH, Chan K, Un JP. Successful treatment of digital ulcers in a scleroderma patient with continuous infusion bilateral thoracic sympathetic block. Pain Physician 2008; 11: 91-6.
Barcelo R, Lopez-Vivanco G, Mane JM, Rubio I, Munoz A, Fernandez R. Distal ischemic changes related to combination chemotherapy with cisplatin and gemcitabine. Description of four cases. Ann Oncol 2000; 11: 1191-4.
Venat-Bouvet L, Szelag JC, Martin J, Labourey JL, Genet D, Tubiana-Mathieu N. Thrombotic microangiopathy and digital necrosis; two unrecognized toxicities of gemcitabine. Anticancer Drugs 2003; 14: 829-32.
Blaise S, Appeltants H, Carpentier PH and Debru JL. Digital ischemia and gemcitabine. Twoo new cases. J Mal Vasc 2005; 30: 53-7.
Holstein A, Batge R, Egberts EH. Gemcitabine induced digital ischemia and necrosis. Eur J Cancer Care (Engl) 2009. [Epub ahead of print]
Clowse MEB, Wigley FM. Digital necrosis related to carboplatin and gemcitabine therapy in systemic sclerosis. J Rheumatol 2003; 30: 1341-3.
D'Alessandro V, Errico M, Varriale A, Greco A, De Cata A, Carnevale V, et al. Case report: acro-necrosis of the upper limbs caused by gemcitabine therapy. Cli Ter 2003; 154: 207-10.
Hummers LK, Wigley FM. Management of Raynaud's phenomenon and digital ischemic lesions in scleroderma. Rheum Dis Clin North Am 2003; 29: 293-313.
Buch RS, Geisbüsch R, Kunkel M. Acral ischemia as a rare paraneoplastic syndrome in the terminal phase of mouth floor carcinoma. [German]. Mund Kiefer Gesichtschir 2002; 6: 331-5.
Aschauer MA, Ebner F, Stollberger R. Advances in contrast-enhanced MR-angiography. Radiol Oncol 2002; 36: 103-8.